\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

A survey of migration-selection models in population genetics

Abstract Related Papers Cited by
  • This survey focuses on the most important aspects of the mathematical theory of population genetic models of selection and migration between discrete niches. Such models are most appropriate if the dispersal distance is short compared to the scale at which the environment changes, or if the habitat is fragmented. The general goal of such models is to study the influence of population subdivision and gene flow among subpopulations on the amount and pattern of genetic variation maintained. Only deterministic models are treated. Because space is discrete, they are formulated in terms of systems of nonlinear difference or differential equations. A central topic is the exploration of the equilibrium and stability structure under various assumptions on the patterns of selection and migration. Another important, closely related topic concerns conditions (necessary or sufficient) for fully polymorphic (internal) equilibria. First, the theory of one-locus models with two or multiple alleles is laid out. Then, mostly very recent, developments about multilocus models are presented. Finally, as an application, analysis and results of an explicit two-locus model emerging from speciation theory are highlighted.
    Mathematics Subject Classification: Primary: 92D10, 92D15; Secondary: 34D05, 34D30, 37N25, 39A60.

    Citation:

    \begin{equation} \\ \end{equation}
  • [1]

    A. Akerman and R. Bürger, The consequences of gene flow for local adaptation and differentiation: a two-locus two-deme model, J. Math. Biol., 68 (2014), 1135-1198.doi: 10.1007/s00285-013-0660-z.

    [2]

    E. Akin, The Geometry of Population Genetics, Lect. Notes Biomath. 31, Springer, Berlin, 1979.

    [3]

    E. Akin, Cycling in simple genetic systems, J. Math. Biol., 13 (1982), 305-324.doi: 10.1007/BF00276066.

    [4]

    E. Akin, The General Topology of Dynamical Systems, Amer. Math. Soc., Providence, R.I., 1993.

    [5]

    L. Altenberg, Resolvent positive linear operators exhibit the reduction phenomenon, Proc. Natl. Acad. Sci., 109 (2012), 3705-3710.doi: 10.1073/pnas.1113833109.

    [6]

    C. Bank, R. Bürger, and J. Hermisson, The limits to parapatric speciation: Dobzhansky-Muller incompatibilities in a continent-island model, Genetics, 191 (2012), 845-863.doi: 10.1534/genetics.111.137513.

    [7]

    N. H. Barton, Clines in polygenic traits, Genetical Research, 74 (1999), 223-236.doi: 10.1017/S001667239900422X.

    [8]

    N. H. Barton, What role does natural selection play in speciation? Phil. Trans. R. Soc. B, 365 (2010), 1825-1840.doi: 10.1098/rstb.2010.0001.

    [9]

    N. H. Barton and M. Turelli, Spatial waves of advance with bistable dynamics: cytoplasmic and genetic analogues of Allee effects, Amer. Natur., 178, (2011), pp. E48-E75.doi: 10.1086/661246.

    [10]

    L. E. Baum and J. A. Eagon, An inequality with applications to statistical estimation for probability functions of Markov processes and to a model for ecology, Bull. Amer. Math. Soc., 73 (1967), 360-363.doi: 10.1090/S0002-9904-1967-11751-8.

    [11]

    A. Berman and R. J. Plemmons, Nonnegative Matrices in the Mathematical Sciences, SIAM, Philadelphia, 1994.doi: 10.1137/1.9781611971262.

    [12]

    M. G. Bulmer, Multiple niche polymorphism, Amer. Natur., 106 (1972), 254-257.doi: 10.1086/282765.

    [13]

    R. Bürger, The Mathematical Theory of Selection, Recombination, and Mutation, Wiley, Chichester, 2000.

    [14]

    R. Bürger, Multilocus selection in subdivided populations I. Convergence properties for weak or strong migration, J. Math. Biol., 58 (2009), 939-978.doi: 10.1007/s00285-008-0236-5.

    [15]

    R. Bürger, Multilocus selection in subdivided populations II. Maintenance of polymorphism and weak or strong migration, J. Math. Biol., 58 (2009), 979-997.doi: 10.1007/s00285-008-0237-4.

    [16]

    R. Bürger, Polymorphism in the two-locus Levene model with nonepistatic directional selection, Theor. Popul. Biol., 76 (2009), 214-228.

    [17]

    R. Bürger, Evolution and polymorphism in the multilocus Levene model with no or weak epistasis, Theor. Popul. Biol., 78 (2010), 123-138.

    [18]

    R. Bürger, Some mathematical models in evolutionary genetics, in The Mathematics of Darwin's Legacy (eds. F. A. C. C. Chalub and J. F. Rodrigues), Birkhäuser, Basel, 2011, 67-89.doi: 10.1007/978-3-0348-0122-5_4.

    [19]

    R. Bürger and A. Akerman, The effects of linkage and gene flow on local adaptation: A two-locus continent-island model, Theor. Popul. Biol., 80 (2011), 272-288.

    [20]

    C. Cannings, Natural selection at a multiallelic autosomal locus with multiple niches, J. Genetics, 60 (1971), 255-259.doi: 10.1007/BF02984168.

    [21]

    B. Charlesworth and D. Charlesworth, Elements of Evolutionary Genetics, Roberts & Co, Greenwood Village, 2010.

    [22]

    F.B. Christiansen, Sufficient conditions for protected polymorphism in a subdivided population, Amer. Natur., 108 (1974), 157-166.doi: 10.1086/282896.

    [23]

    F. B. Christiansen, Hard and soft selection in a subdivided population, Amer. Natur., 109 (1975), 11-16.doi: 10.1086/282970.

    [24]

    F. B. Christiansen, Population Genetics of Multiple Loci, Wiley, Chichester, 1999.

    [25]

    C. Conley, Isolated invariant sets and the Morse index, NSF CBMS Lecture Notes 38, Amer. Math. Soc., Providence, R.I., 1978.

    [26]

    M. A. B. Deakin, Sufficient conditions for genetic polymorphism, Amer. Natur., 100 (1966), 690-692.doi: 10.1086/282462.

    [27]

    M. A. B. Deakin, Corrigendum to genetic polymorphism in a subdivided population, Australian J. Biol. Sci., 25 (1972), 213-214.

    [28]

    E. R. Dempster, Maintenance of genetic heterogeneity, Cold Spring Harbor Symp. Quant. Biol., 20 (1955), 25-32.doi: 10.1101/SQB.1955.020.01.005.

    [29]

    W. J. Ewens, Mean fitness increases when fitnesses are additive, Nature, 221 (1969), 1076.doi: 10.1038/2211076a0.

    [30]

    W. J. Ewens, Mathematical Population Genetics, 2nd edition, Springer, New York, 2004.

    [31]

    W. J. Ewens, What changes has mathematics made to the Darwinian theory? in The Mathematics of Darwin's Legacy (eds. F. A. C. C. Chalub & J. F. Rodrigues), Birkhäuser, Basel, 2011, 7-26.doi: 10.1007/978-3-0348-0122-5_2.

    [32]

    E. A. Eyland, Moran's island model, Genetics, 69 (1971), 399-403.

    [33]

    M. W. Feldman, Equilibrium studies of two locus haploid populations with recombination, Theor. Popul. Biol., 2 (1971), 299-318.doi: 10.1016/0040-5809(71)90022-0.

    [34]

    W. Feller, An Introduction to Probability Theory and Its Applications, vol. I, third edn., Wiley, New York, 1968.

    [35]

    R. A. Fisher, The correlation between relatives on the supposition of Mendelian inheritance, Trans. Roy. Soc. Edinburgh, 52 (1918), 399-433.doi: 10.1017/S0080456800012163.

    [36]

    R. A. Fisher, The Genetical Theory of Natural Selection, Clarendon Press, Oxford, 1930.

    [37]

    R. A. Fisher, The wave of advance of advantageous genes, Ann. Eugenics, 7 (1937), 355-369.doi: 10.1111/j.1469-1809.1937.tb02153.x.

    [38]

    S. Friedland and S. Karlin, Some inequalities for the spectral radius of nonnegative matrices and applications, Duke Math. J., 42 (1975), 459-490.

    [39]

    H. Geiringer, On the probability theory of linkage in Mendelian heredity, Ann. Math. Stat., 15 (1944), 25-57.doi: 10.1214/aoms/1177731313.

    [40]

    K. p. Hadeler and D. Glas, Quasimonotone systems and convergence to equilibrium in a population genetic model, J. Math. Anal. Appl., 95 (1983), 297-303.doi: 10.1016/0022-247X(83)90108-7.

    [41]

    J. B. S. Haldane, A mathematical theory of natural and artificial selection. Part VI. Isolation, Proc. Camb. Phil. Soc., 28 (1930), 224-248.doi: 10.1017/S0305004100015450.

    [42]

    J. B. S. Haldane, The Causes of Evolution, Longmans, Green, London (reprinted with a new introduction and afterword by E.G. Leigh, Jr., by Princeton University Press, 1992.)

    [43]

    J. B. S. Haldane, The theory of a cline, J. Genetics, 48 (1948), 277-284.doi: 10.1007/BF02986626.

    [44]

    G. H. Hardy, Mendelian proportions in a mixed population, Science, 28 (1908), 49-50.doi: 10.1007/BF01990610.

    [45]

    A. Hastings, Simultaneous stability of $D=0$ and $D\ne0$ for multiplicative viabilities at two loci: An analytical study, J. Theor. Biol., 89 (1981), 69-81.doi: 10.1016/0022-5193(81)90180-6.

    [46]

    A. Hastings, Stable cycling in discrete-time genetic models, Proc. Natl. Acad. Sci. USA, 78 (1981), 7224-7225.doi: 10.1073/pnas.78.11.7224.

    [47]

    M. W. Hirsch, Systems of differential equations which are competitive or cooperative. I: Limit sets, SIAM J. Math. Anal., 13 (1982), 167-179.doi: 10.1137/0513013.

    [48]

    J. Hofbauer, An index theorem for dissipative semiflows, Rocky Mountain J. Math., 20 (1990), 1017-1031.doi: 10.1216/rmjm/1181073059.

    [49]

    J. Hofbauer and G. Iooss, A Hopf bifurcation theorem of difference equations approximating a differential equation, Monatsh. Math., 98 (1984), 99-113.doi: 10.1007/BF01637279.

    [50]

    J. Hofbauer and K. Sigmund, The Theory of Evolution and Dynamical Systems, University Press, Cambridge, 1988.

    [51]

    J. Hofbauer and K. Sigmund, Evolutionary Games and Population Dynamics, University Press, Cambridge, 1998.

    [52]

    S. Karlin, Gene frequency patterns in the Levene subdivided population model, Theor. Popul. Biol., 11 (1977), 356-385.doi: 10.1016/0040-5809(77)90018-1.

    [53]

    S. Karlin, Classification of selection-migration structures and conditions for a protected polymorphism, Evol. Biol., 14 (1982), 61-204.

    [54]

    S. Karlin and R. B. Campbell, Selection-migration regimes characterized by a globally stable equilibrium, Genetics, 94 (1980), 1065-1084.

    [55]

    S. Karlin and M. W. Feldman, Simultaneous stability of $D=0$ and $D\ne0$ for multiplicative viabilities at two loci, Genetics, 90 (1978), 813-825.

    [56]

    S. Karlin and J. McGregor, Application of method of small parameters to multi-niche population genetics models, Theor. Popul. Biol., 3 (1972), 186-208.doi: 10.1016/0040-5809(72)90026-3.

    [57]

    S. Karlin and J. McGregor, Polymorphism for genetic and ecological systems with weak coupling, Theor. Popul. Biol., 3 (1972), 210-238.doi: 10.1016/0040-5809(72)90027-5.

    [58]

    J. F. C. Kingman, An inequality in partial averages, Quart. J. Math., 12 (1961), 78-80.doi: 10.1093/qmath/12.1.78.

    [59]

    A. Kolmogoroff, I. Pretrovsky and N. Piscounoff, Étude de l'équation de la diffusion avec croissance de la quantite de matiére et son application à un problème biologique, Bull. Univ. Etat Moscou, Ser. Int., Sect. A, Math. et Mecan., 1, Fasc. 6 (1937), 1-25.

    [60]

    J. P. LaSalle, The Stability of Dynamical Systems, Regional Conf. Ser. Appl. Math. 25, SIAM, Philadelphia, 1976.

    [61]

    H. Levene, Genetic equilibrium when more than one ecological niche is available, Amer. Natur., 87 (1953), 331-333.doi: 10.1086/281792.

    [62]

    S. Lessard, Fisher's fundamental theorem of natural selection revisited, Theor. Pop. Biol., 52 (1997), 119-136.doi: 10.1006/tpbi.1997.1324.

    [63]

    R. C. Lewontin and K.-I. Kojima, The evolutionary dynamics of complex polymorphisms, Evolution, 14 (1969), 458-472.doi: 10.2307/2405995.

    [64]

    C. C. Li, The stability of an equilibrium and the average fitness of a population, Amer. Natur., 89 (1955), 281-295.doi: 10.1086/281893.

    [65]

    C. C. Li, Fundamental theorem of natural selection, Nature, 214 (1967), 505-506.doi: 10.1038/214505a0.

    [66]

    Y. Lou and T. Nagylaki, A semilinear parabolic system for migration and selection in population genetics, J. Diff. Eqs., 181 (2002), 388-418.doi: 10.1006/jdeq.2001.4086.

    [67]

    Y. Lou, T. Nagylaki and W.-M. Ni, An introduction to migration-selection PDE models, Disc. Cont. Dyn. Syst. A, 33 (2013), 4349-4373.doi: 10.3934/dcds.2013.33.4349.

    [68]

    Yu. I. Lyubich, Basic concepts and theorems of evolutionary genetics of free populations, Russ. Math. Surv., 26 (1971), 51-123.doi: 10.1070/RM1971v026n05ABEH003829.

    [69]

    Yu. I. Lyubich, Mathematical Structures in Population Genetics, Springer, Berlin, 1992.doi: 10.1007/978-3-642-76211-6.

    [70]

    J. Maynard Smith, Genetic polymorphism in a varied environment, Amer. Natur., 104 (1970), 487-490.doi: 10.1086/282683.

    [71]

    T. Nagylaki, Selection in One- and Two-Locus Systems, Lect. Notes Biomath. 15, Springer, Berlin, 1977.

    [72]

    T. Nagylaki, The diffusion model for migration and selection, in Some Mathematical Questions in Biology (ed. A. Hastings), Lecture Notes on Mathematics in the Life Sciences, 20, Amer. Math. Soc., Providence, RI (1989), 55-75.

    [73]

    T. Nagylaki, Introduction to Theoretical Population Genetics, Berlin, Springer, 1992.doi: 10.1007/978-3-642-76214-7.

    [74]

    T. Nagylaki, The evolution of multilocus systems under weak selection, Genetics, 134 (1993), 627-647.

    [75]

    T. Nagylaki, Polymorphism in multiallelic migration-selection models with dominance, Theor. Popul. Biol., 75 (2009), 239-259.doi: 10.1016/j.tpb.2009.01.004.

    [76]

    T. Nagylaki, Evolution under the multilocus Levene model without epistasis, Theor. Popul. Biol., 76 (2009), 197-213.doi: 10.1016/j.tpb.2009.07.003.

    [77]

    T. Nagylaki, J. Hofbauer and P. Brunovský, Convergence of multilocus systems under weak epistasis or weak selection, J. Math. Biol., 38 (1999), 103-133.doi: 10.1007/s002850050143.

    [78]

    T. Nagylaki and Y. Lou, Patterns of multiallelic poylmorphism maintained by migration and selection, Theor. Popul. Biol., 59 (2001), 297-333.

    [79]

    T. Nagylaki and Y. Lou, Multiallelic selection polymorphism, Theor. Popul. Biol., 69 (2006), 217-229.doi: 10.1016/j.tpb.2005.09.003.

    [80]

    T. Nagylaki and Y. Lou, Evolution under the multiallelic Levene model, Theor. Popul. Biol., 70 (2006), 401-411.doi: 10.1016/j.tpb.2006.03.002.

    [81]

    T. Nagylaki and Y. Lou, Evolution under multiallelic migration-selection models, Theor. Popul. Biol., 72 (2007), 21-40.doi: 10.1016/j.tpb.2007.02.005.

    [82]

    T. Nagylaki and Y. Lou, The dynamics of migration-selection models, in Tutorials in Mathematical Biosciences IV (ed. A. Friedman), Lect. Notes Math. 1922, Springer, Berlin (2008), 119-172.doi: 10.1007/978-3-540-74331-6_4.

    [83]

    A. Novak, The number of equilibria in the diallelic Levene model with multiple demes, Theor. Popul. Biol., 79 (2011), 97-101.doi: 10.1016/j.tpb.2010.12.002.

    [84]

    S. Peischl, Dominance and the maintenance of polymorphism in multiallelic migration-selection models with two demes, Theor. Popul. Biol., 78 (2010), 12-25.doi: 10.1016/j.tpb.2010.03.006.

    [85]

    G.R. Price, Selection and covariance, Nature, 227 (1970), 520-521.doi: 10.1038/227520a0.

    [86]

    T. Prout, Sufficient conditions for multiple niche polymorphism, Amer. Natur., 102 (1968), 493-496.doi: 10.1086/282562.

    [87]

    W.B. Provine, The Origins of Theoretical Population Genetics, Chicago Univ. Press, 1971.

    [88]

    D. Roze and F. Rousset, Multilocus models in the infinite island model of population structure, Theor. Popul. Biol., 73 (2008,) 529-542. doi: 10.1016/j.tpb.2008.03.002.

    [89]

    D. Rutschman, Dynamics of the two-locus haploid model, Theor. Popul. Biol., 45 (1994), 167-176.doi: 10.1006/tpbi.1994.1009.

    [90]

    E. Seneta, Non-negative Matrices, 2nd ed., Springer, New York, 1981.doi: 10.1007/0-387-32792-4_6.

    [91]

    S. Shahshahani, A new mathematica framework for the study of linkage and selection, Memoirs Amer. Math. Soc., 211 (1979).doi: 10.1090/memo/0211.

    [92]

    M. Spichtig and T. J. Kawecki, The maintenance (or not) of polygenic variation by soft selection in a heterogeneous environment, Amer. Natur., 164 (2004), 70-84.doi: 10.1086/421335.

    [93]

    B. Star, R. J. Stoffels and H. G. Spencer, Single-locus polymorphism in a heterogeneous two-deme model, Genetics, 176 (2007), 1625-1633.doi: 10.1534/genetics.107.071639.

    [94]

    B. Star, R.J. Stoffels, and H.G. Spencer, Evolution of fitnesses and allele frequencies in a population with spatially heterogeneous selection pressures, Genetics, 177 (2007), 1743-1751.doi: 10.1534/genetics.107.079558.

    [95]

    C. Strobeck, Haploid selection with $n$ alleles in $m$ niches. Amer. Natur., 113 (1979), 439-444.doi: 10.1086/283401.

    [96]

    Yu. M. Svirezhev, Optimality principles in population genetics, in Studies in Theoretical Genetics (in Russian), Novosibirsk, Inst. of Cytology and Genetics, 1972, 86-102.

    [97]

    G. S. van Doorn and U. Dieckmann, The long-term evolution of multilocus traits under frequency-dependent disruptive selection, Evolution, 60 (2006), 2226-2238.doi: 10.1111/j.0014-3820.2006.tb01860.x.

    [98]

    J. Wakeley, Coalescent Theory: An Introduction, Roberts & Company Publishers, Greenwood Village, 2008.

    [99]

    W. Weinberg, Über den Nachweis der Vererbung beim Menschen, Jahreshefte des Vereins für vaterländische Naturkunde in Württemberg, 64 (1908), 368-382.

    [100]

    W. Weinberg, Über Vererbungsgesetze beim Menschen, Zeitschrift für induktive Abstammungs- und Vererbungslehre, 1, 377-392, 440-460; 2 (1909), 276-330.doi: 10.1007/BF01975801.

    [101]

    T. Wiehe and M. Slatkin, Epistatic selection in a multi-locus Levene model and implications for linkage disequilibrium, Theor. Popul. Biol., 53 (1998), 75-84.doi: 10.1006/tpbi.1997.1342.

    [102]

    S. Wright, Evolution in Mendelian populations, Genetics, 16 (1931), 97-159.doi: 10.1016/S0092-8240(05)80011-4.

    [103]

    G. U. Yule, Mendel's laws and their probable relations to intra-racial heredity, New Phytol., 1 (1902), 193-207.doi: 10.1111/j.1469-8137.1902.tb06590.x.

    [104]

    L. A. Zhivotovsky, M. W. Feldman and A. Bergman, On the evolution of phenotypic plasticity in a spatially heterogeneous environment, Evolution, 50 (1996), 547-558.doi: 10.2307/2410830.

  • 加载中
SHARE

Article Metrics

HTML views() PDF downloads(167) Cited by(0)

Access History

Other Articles By Authors

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return